Esophageal stricture following radiation, concurrent immunochemotherapy, treated with hyperbaric oxygen and dilation Journal Article uri icon

abstract

  • Low-dose palliative radiation may offer symptomatic relief in patients with spinal metastases from primary renal cell cancer and is unlikely to result in radiation injury. Patients with advanced malignancy requiring palliative radiation are often also receiving chemotherapy. Synergistic adverse effects resulting from combined palliative radiation and novel antiprogrammed cell death-1 (anti-PD 1) and/or multityrosine kinase inhibitors are rare. We report about a 60-year-old woman with metastatic clear-cell renal cancer, status post-left nephrectomy, with debilitating mid-back pain from metastatic tumor burden and foraminal nerve compression. Her chemotherapeutic regimen was repeatedly altered because of progression of disease until she was maintained on the anti-PD 1 checkpoint inhibitor, nivolumab. She received palliative radiation to her thoracic spine over a 2-week period, and nivolumab was then switched to cabozantinib midway through a course of palliative radiation. The patient rapidly developed severe esophagitis, progressing to esophageal stricture, and required placement of a percutaneous endoscopic gastrostomy tube. She was successfully treated with serial esophageal dilation and hyperbaric oxygen treatments to diminish inflammation and improve tissue vascularity. Concurrent use of anti-PD 1 and/or multityrosine kinase drugs may accelerate development of radiation injury regardless of radiation dosage. Radiation-induced esophageal stricture was managed successfully in this patient with serial esophageal dilation and adjuvant hyperbaric oxygen.

publication date

  • 2019